Alert archive / Louisiana / Flash Flood Warnings in 2002

Flash Flood Warning 15, NWS New Orleans, LA

September 26, 200210 parishes in Louisiana

NWS New Orleans, LA issued this flash flood warning at Sep 26, 2002, 3:22 AM CDT for 10 parishes in Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 26, 2002, 3:22 AM CDT (08:22 UTC)
Expired
Sep 26, 2002, 7:15 AM CDT
In force
4 hr
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Assumption Parish, LA, Jefferson Parish, LA, Lafourche Parish, LA, Orleans Parish, LA, Plaquemines Parish, LA, Saint Bernard Parish, LA, Saint Charles Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA, Terrebonne Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 8.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2002-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2002-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 365 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
455 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 260822
FFWNEW
LAC007-051-057-071-075-087-089-093-095-109-261215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
320 AM CDT THU SEP 26 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ASSUMPTION PARISH IN SOUTHEAST LOUISIANA
  JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...TIMBERLANE...METAIRIE...MARRERO...
  KENNER...HARVEY...AVONDALE
  LAFOURCHE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...THIBODAUX...LAROSE...GALLIANO...CUT
  OFF
  ORLEANS PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF NEW ORLEANS
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF BELLE CHASSE
  ST. BERNARD PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF CHALMETTE
  ST. CHARLES PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF HAHNVILLE
  ST. JAMES PARISH IN SOUTHEAST LOUISIANA
  ST. JOHN THE BAPTIST PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF LAPLACE
  TERREBONNE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF HOUMA

* UNTIL 715 AM CDT

* AT 320 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE
  AREA OF HEAVY RAIN EXTENDING SOUTH OF A LINE FROM PIERRE PART IN
  ASSUMPTION PARISH TO NEW ORLEANS. THE AREA OF HEAVY RAIN WAS
  NEARLY STATIONARY. RAINFALL RATES AVERAGED ONE HALF TO ONE INCH
  PER HOUR WITH A SMALL AREA OF 2 TO 4 INCH PER HOUR RAINFALL 
  BETWEEN HOUMA AND LAROSE. 

STORM TOTAL RAINFALL RANGED FROM 3 INCHES JUST WEST OF THIBODAUX TO 
IN EXCESS OF 12 INCHES ACROSS PORTIONS OF METAIRIE...NEW ORLEANS AND 
UPPER ST. BERNARD PARISH. AN ADDITIONAL 2 TO 4 INCHES OF RAIN IS 
LIKELY IN MANY AREAS THROUGH 7 AM. ADDITIONAL HEAVY RAIN WILL 
QUICKLY RUNOFF RESULTING IN ADDITIONAL FLOODING OF ROADS...BAYOUS...
AND LOW LYING AREAS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 3:10 AM CDT, 12 minutes earlier.

Area forecast discussion, Sep 26, 3:10 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
310 AM CDT THU SEP 26 2002

...TROPICAL STORM ISIDORE ALONG THE SOUTHEAST COAST OF LOUISIANA
   WEST OF GRAND ISLE CONTINUING TO MOVE NORTH...

ALL INTERESTS ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI
SHOULD CONTINUE TO MONITOR THE LATEST ADVISORIES FROM THE NATIONAL
HURRICANE CENTER AND TROPICAL STORM LOCAL ACTION STATEMENTS FROM
THIS OFFICE REGARDING THE PROGRESSION OF ISIDORE.

OBVIOUSLY...THE FIRST HALF OF THE FORECAST WILL BE HEAVILY DICTATED
BY THE TRACK OF ISIDORE. ISIDORE HAS REACHED THE COAST JUST WEST OF
GRAND ISLE AS OF 3 AM THIS MORNING CONTINUING TO MOVE NORTH ABOUT 13
MPH. RADAR IMAGERY HAS BEEN SHOWING CYCLONIC CIRCULATION A LITTLE
FURTHER NORTH AROUND 5 TO 6K. TRACK MAY BECOME A LITTLE MORE NNE WITH
TIME BUT NOT MOVE QUITE AS FAST AS AVN DEPICTING BUT NEAR AS SLOW AS
NGM AND ETC MODELS. THUS...WITH WRAP AROUND RAIN AND TSTMS TODAY
MUCH OF THE AREA WILL HAVE RAIN WITH LOCALLY HEAVY RAIN ASSOCIATED
WITH THE BANDS ROTATING AROUND ISIDORE. THUS WITH A CONTINUED THREAT
OF LOCALLY HEAVY RAIN WILL CONTINUE THE FLOOD WATCH WITH INTENSITY
GRADUALLY DECREASING FROM THE SOUTH AS THE ASSOCIATED LOW PRESSURE
SYSTEM MOVES NORTH. LATEST WATER VAPOR IMAGERY INDICATED DRY AIR
SPREADING SOUTHEAST OUT OF TEXAS TURNING EASTWARD THROUGH THE
NORTHWEST GULF TOWARDS THE NORTH CENTRAL PORTION OF THE GULF.

ADDITIONAL RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE EXPECTED WITH SOME
AMOUNTS OF 4 TO 8 INCHES OCCURRING MAINLY IN THE NEXT 8 TO 10 HOURS.
SEE LATEST FLASH FLOOD STATEMENTS(FLSNEW) AND LOCAL ACTION STATEMENTS
(HLSNEW) AND FLASH FLOOD WARNINGS (FFWNEW) FOR FLOODING INFORMATION
AND ANY SPECIFIC RAINFALL AMOUNTS. SEVERAL TORNADOES HAVE ALSO BEEN
REPORTED IN EXTREME SOUTHEAST LOUISIANA JUST NORTH AND NORTHEAST OF
THE CENTER OF ISIDORE.

AS THE CENTER OF ISIDORE TURNS MORE NORTHEASTWARD LATE TODAY AND TONIGHT
INTO FRIDAY CLOUDINESS AND PRECIP WILL DIMINISH AND END FROM THE WEST
AND SOUTHWEST. SIGNIFICANTLY IMPROVED WEATHER BY FRIDAY INTO THE WEEKEND
IS ON TAP FOR THE LOWER MISSISSIPPI VALLEY. DRIER AIR WILL SPREAD
SOUTH AND SOUTHEAST IN THE WAKE OF ISIDORE BY FRIDAY INTO THE
WEEKEND AS HIGH PRESSURE BUILDS SOUTHEAST.

OUTSIDE OF THE FLOODING THREAT...THE NEXT CONCERN SURROUNDS AN
INLAND HIGH WIND THREAT WHICH IS OBVIOUS WITH A STRONG LANDFALLING
TROPICAL STORM. GIVEN THE CURRENT FORECAST WHICH PLACES TROPICAL
STORM FORCE WINDS ACROSS INLAND LOCATIONS TODAY...WILL CONTINUE THE
APPROPRIATE NPW ADDRESSING THE INLAND HIGH WIND THREAT WITH THE
EARLY MORNING ZONE PACKAGE.

PRELIM NUMBERS...

MCB 74/69/86/66 +410  BTR 75/71/87/67 +310
MSY 80/73/86/71 +210  GPT 80/76/83/73 +310

.NEW...A TROPICAL STORM WARNING IN EFFECT FROM KPQL TO THE
ATCHAFALAYA RIVER BASIN OUT 60 NM.
LA...TROPICAL STORM WARNING LAZ038-040-046>050 -056>070
  ...FLOOD WATCH LAZ034>040-046>050-056>070.
  ...INLAND TROPICAL STORM WIND WARNING LAZ034>037-039.
MS...TROPICAL STORM WARNING MSZ080>082
  ...FLOOD WATCH MSZ068>071-077-080>082
  ...INLAND TROPICAL STORM WIND WARNING MSZ068>071-077.

05

In the hours before

Special weather statement, Sep 25, 11:55 PM CDT, 3 hours 27 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-261200-

HAZARDOUS WEATHER OUTLOOK...UPDATED TO INCLUDE NEW TORNADO WATCH
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1155 PM CDT WED SEP 25 2002

...A TORNADO WATCH IS IN EFFECT UNTIL 8 AM CDT THURSDAY MORNING FOR
   EXTREME SOUTHEAST LOUISIANA AND SOUTHEAST MISSISSIPPI...

...A TROPICAL STORM WARNING AND HURRICANE WATCH ARE IN EFFECT FOR
   MOST OF SOUTHEAST LOUISIANA AND ALL OF COASTAL MISSISSIPPI...

...AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT FOR THE EXTREME
   NORTHERN HALF OF SOUTHEAST LOUISIANA AND THE EXTREME SOUTHERN HALF
   OF SOUTHWEST MISSISSIPPI...

...A FLOOD WATCH IS IN EFFECT THROUGH THURSDAY ACROSS SOUTHEAST
   LOUISIANA AND SOUTH MISSISSIPPI...

.SYNOPSIS...TROPICAL STORM ISIDORE LOCATED ACROSS THE SOUTH CENTRAL
GULF OF MEXICO CONTINUES TO MOVE IN A NORTHERLY DIRECTION TOWARD
SOUTHEAST LOUISIANA. ALL INTERESTS IN SOUTHEAST LOUISIANA AND SOUTH
MISSISSIPPI SHOULD MONITOR THE LATEST ADVISORIES FROM THE NATIONAL
HURRICANE CENTER AND TROPICAL STORM LOCAL ACTION STATEMENTS ISSUED
BY THIS OFFICE.

.ACTIONS...LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT
OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS
SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN YOUR AREA. STAY TUNED TO NOAA WEATHER
RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR LOCAL
CABLE OR SATELLITE TELEVISION PROVIDER FOR LATEST INFORMATION
CONCERNING THIS POTENTIALLY DANGEROUS WEATHER SITUATION.
Local storm report, Sep 26, 1:14 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
114 AM CDT THU SEP 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 PM    GRAND ISLE                LA   52 MPH TSTM WIND GUST
09/25/02   JEFFERSON

1230 AM    GOLDEN MEADOW             LA   TORNADO
09/26/02   LAFOURCHE                      TORNADO REPORTED NEAR
                                          FLOOD GATE. ROOFS OFF 2
                                          SHEDS. REPORTED BY SHERIFFS
                                          DEPARTMENT.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 8:59 PM CDTFlash Flood WarningLIXJefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles6 hr
Sep 25, 11:41 PM CDTTornado WarningLIXJefferson, Lafourche109 min
Sep 25, 11:41 PM CDTTornado WarningLIXLafourche34 min
Sep 26, 12:20 AM CDTTornado WarningLIXTerrebonne40 min
Sep 26, 12:20 AM CDTTornado WarningLIXLafourche40 min
Sep 26, 1:06 AM CDTTornado WarningLIXLafourche24 min
Sep 26, 1:06 AM CDTTornado WarningLIXTerrebonne24 min
Sep 26, 1:35 AM CDTTornado WarningLIXTerrebonne7 days
Sep 26, 2:21 AM CDTTornado WarningLIXTerrebonne39 min
Sep 26, 7:41 AM CDTFlash Flood WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard3 hr
Sep 26, 8:24 AM CDTFlash Flood WarningLIXSaint Tammany3 hr
Sep 26, 10:56 AM CDTFlash Flood WarningLIXJefferson, Plaquemines, Saint Bernard2 hr
Sep 26, 11:52 AM CDTFlash Flood WarningLIXSaint Tammany3 hr
Sep 26, 1:30 PM CDTFlash Flood WarningLIXJefferson3 hr
Sep 26, 2:26 PM CDTFlash Flood WarningLIXSaint John the Baptist, Tangipahoa4 hr
Sep 26, 3:08 PM CDTFlash Flood WarningLIXSaint Tammany4 hr
Sep 26, 6:01 PM CDTFlash Flood WarningLIXLivingston, Saint John the Baptist, Saint Tammany, Tangipahoa6 hr

Nearby

Flash Flood Warnings in Louisiana, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.